Alert archive / Colorado / Flash Flood Watches in 2013

Flash Flood Watch 22, NWS Pueblo, CO

September 21, 2013Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this flash flood watch at Sep 21, 2013, 3:06 PM MDT for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Sep 22, 2013, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2013, 3:06 PM MDT (21:06 UTC)
In effect from
Sep 22, 2013, 12:00 PM MDT
Expired
Sep 22, 2013, 8:18 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2980 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WGUS65 KPUB 212106
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT SAT SEP 21 2013

...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE EASTERN SAN JUAN
MOUNTAINS...PRIMARILY FOR THE WEST FORK AND PAPOOSE BURN SCARS...FROM
NOON UNTIL 10 PM SUNDAY...

.A POTENT FALL STORM SYSTEM WILL BEGIN TO SPREAD SOME LIGHT RAIN
SHOWERS INTO THE SOUTHWEST FACING SLOPES OF THE EASTERN SAN JUAN
MOUNTAINS LATE TONIGHT. ALTHOUGH RAINFALL RATES ARE EXPECTED TO
REMAIN LIGHT...THIS MAY SERVE TO MOISTEN THE GROUND AND INCREASE
THE THREAT FOR FLASH FLOODING SUNDAY AFTERNOON WHEN A LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE REGION. SOME OF
THESE STORMS COULD BECOME STRONG...PRODUCING SOME SMALL
HAIL...WIND GUSTS TO AROUND 50 MPH OR STRONGER...AND LOCALLY HEAVY
RAINFALL. THIS RAINFALL COULD RESULT IN FLASH
FLOODING...ESPECIALLY IF IT IMPACTS THE WEST FORK AND PAPOOSE
BURN SCARS.

COZ067-068-220515-
/O.NEW.KPUB.FF.A.0022.130922T1800Z-130923T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
INCLUDING...SOUTH FORK...CREEDE...CUMBRES PASS...WOLF CREEK PASS
306 PM MDT SAT SEP 21 2013

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL COLORADO... 
  INCLUDING THE FOLLOWING AREAS...EASTERN SAN JUAN MOUNTAINS AND 
  UPPER RIO GRANDE VALLEY. 

* FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING

* A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AND
  MOVE ACROSS THE AREA SUNDAY AFTERNOON AND EVENING. SOME OF THESE
  STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH
  FLASH FLOODING POSSIBLE SHOULD ANY OF THESE STRONGER STORMS IMPACT THE
  WEST FORK OR PAPOOSE BURN SCARS.

* EXTREME RUN OFF WITH MUD AND ASH FLOWS IN AND NEAR THE BURN
  SCARS WILL BE POSSIBLE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
5 follow-up statements
790 
WGUS65 KPUB 220453
FFAPUB

FLOOD WATCH
NATIONAL WEATHER SERVICE PUEBLO CO
1053 PM MDT SAT SEP 21 2013

...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE EASTERN SAN JUAN
MOUNTAINS...PRIMARILY FOR THE WEST FORK AND PAPOOSE BURN SCARS...
FROM NOON UNTIL 10 PM SUNDAY...

.A POTENT FALL STORM SYSTEM WILL BEGIN TO SPREAD SHOWERS AND
THUNDERSTORMS INTO THE SOUTHWEST FACING SLOPES OF THE EASTERN SAN
JUAN MOUNTAINS TONIGHT. THIS MAY SERVE TO MOISTEN THE GROUND AND
INCREASE THE THREAT FOR FLASH FLOODING SUNDAY AFTERNOON WHEN A
LINE OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE REGION. SOME
OF THESE STORMS COULD BECOME STRONG...PRODUCING SOME SMALL HAIL...
WIND GUSTS TO AROUND 50 MPH OR STRONGER...AND LOCALLY HEAVY
RAINFALL. THIS RAINFALL COULD RESULT IN FLASH FLOODING...
ESPECIALLY IF IT IMPACTS THE WEST FORK AND PAPOOSE BURN SCARS.

COZ067-068-221300-
/O.CON.KPUB.FF.A.0022.130922T1800Z-130923T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
INCLUDING...SOUTH FORK...CREEDE...CUMBRES PASS...WOLF CREEK PASS
1053 PM MDT SAT SEP 21 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL COLORADO...INCLUDING THE FOLLOWING 
  AREAS...EASTERN SAN JUAN MOUNTAINS AND UPPER RIO GRANDE 
  VALLEY. 

* FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING

* A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AND 
  MOVE ACROSS THE AREA SUNDAY AFTERNOON AND EVENING. SOME OF 
  THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY 
  RAINFALL WITH FLASH FLOODING POSSIBLE SHOULD ANY OF THESE 
  STRONGER STORMS IMPACT THE WEST FORK OR PAPOOSE BURN SCARS. 

* EXTREME RUN OFF WITH MUD AND ASH FLOWS IN AND NEAR THE BURN 
  SCARS WILL BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
730 
WGUS65 KPUB 220932
FFAPUB

FLOOD WATCH
NATIONAL WEATHER SERVICE PUEBLO CO
332 AM MDT SUN SEP 22 2013

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN SAN JUAN
MOUNTAINS...PRIMARILY FOR THE WEST FORK AND PAPOOSE BURN SCARS...
FROM NOON UNTIL 10 PM SUNDAY...

.A POTENT FALL STORM SYSTEM WILL BEGIN TO SPREAD SHOWERS AND
THUNDERSTORMS INTO THE SOUTHWEST FACING SLOPES OF THE EASTERN SAN
JUAN MOUNTAINS EARLY THIS MORNING. THIS MAY SERVE TO MOISTEN THE GROUND
AND INCREASE THE THREAT FOR FLASH FLOODING SUNDAY AFTERNOON WHEN A
LINE OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE REGION. SOME
OF THESE STORMS COULD BECOME STRONG...PRODUCING SOME SMALL HAIL...
WIND GUSTS TO AROUND 50 MPH OR STRONGER...AND LOCALLY HEAVY
RAINFALL. THIS RAINFALL COULD RESULT IN FLASH FLOODING...
ESPECIALLY IF IT IMPACTS THE WEST FORK AND PAPOOSE BURN SCARS.

COZ067-068-221800-
/O.CON.KPUB.FF.A.0022.130922T1800Z-130923T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
INCLUDING...SOUTH FORK...CREEDE...CUMBRES PASS...WOLF CREEK PASS
332 AM MDT SUN SEP 22 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY
THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL COLORADO...INCLUDING THE FOLLOWING 
  AREAS...EASTERN SAN JUAN MOUNTAINS AND UPPER RIO GRANDE 
  VALLEY. 

* FROM NOON MDT TODAY THROUGH THIS EVENING

* A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AND 
  MOVE ACROSS THE AREA SUNDAY AFTERNOON AND EVENING. SOME OF 
  THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY 
  RAINFALL WITH FLASH FLOODING POSSIBLE SHOULD ANY OF THESE 
  STRONGER STORMS IMPACT THE WEST FORK OR PAPOOSE BURN SCARS. 

* EXTREME RUN OFF WITH MUD AND ASH FLOWS IN AND NEAR THE BURN 
  SCARS WILL BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
636 
WGUS65 KPUB 221623
FFAPUB

FLOOD WATCH
NATIONAL WEATHER SERVICE PUEBLO CO
1023 AM MDT SUN SEP 22 2013

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE EASTERN SAN JUAN
MOUNTAINS...PRIMARILY FOR THE WEST FORK AND PAPOOSE BURN SCARS...
FROM NOON UNTIL 10 PM SUNDAY...

.ROUNDS OF THUNDERSTORMS WILL CONTINUE TO MOVE UP FROM THE
SOUTHWEST ACROSS THE EASTERN SAN JUAN MOUNTAINS THROUGH THE
AFTERNOON WITH A STRONGER LINE OF THUNDERSTORMS EXPECTED TO MOVE
ACROSS THE AREA DURING THE AFTERNOON AND EVENING AS A POTENT STORM
SYSTEM MOVES ACROSS THE REGION. AS OF 10 AM...RAIN GAGES IN AND
AROUND THE WEST FORK AND PAPOOSE BURN SCARS HAVE RECEIVED AT OR
LESS THAN .20 OF RAIN. HOWEVER WITH ANOTHER ROUND OF STRONGER
THUNDERSTORMS EXPECTED THIS AFTERNOON...FLASH FLOODING WILL BE
POSSIBLE...WHICH COULD CAUSE EXTREME RUN OFF WITH MUD AND ASH FLOWS
IN AND NEAR THESE BURN SCARS. THERE WILL BE A FEW STRONGER
EMBEDDED THUNDERSTORMS WHICH COULD PRODUCE HAIL UP TO THE SIZE OF
QUARTERS...WIND GUSTS TO AROUND 50 TO 60 MPH...AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING.


COZ067-068-230030-
/O.CON.KPUB.FF.A.0022.130922T1800Z-130923T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
INCLUDING...SOUTH FORK...CREEDE...CUMBRES PASS...WOLF CREEK PASS
1023 AM MDT SUN SEP 22 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL COLORADO...INCLUDING THE FOLLOWING 
  AREAS...EASTERN SAN JUAN MOUNTAINS AND UPPER RIO GRANDE 
  VALLEY. 

* UNTIL 10 PM MDT THIS EVENING

* A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AND
  MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE
  STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH
  FLASH FLOODING POSSIBLE SHOULD ANY OF THESE STRONGER STORMS
  IMPACT THE WEST FORK OR PAPOOSE BURN SCARS.

* EXTREME RUN OFF WITH MUD AND ASH FLOWS IN AND NEAR THE BURN 
  SCARS WILL BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
314 
WGUS65 KPUB 230009
FFAPUB

FLOOD WATCH
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT SUN SEP 22 2013

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE EASTERN SAN JUAN
MOUNTAINS...PRIMARILY FOR THE WEST FORK AND PAPOOSE BURN SCARS...
UNTIL 10 PM THIS EVENING...

.ROUNDS OF THUNDERSTORMS WILL CONTINUE TO MOVE UP FROM THE
SOUTHWEST ACROSS THE EASTERN SAN JUAN MOUNTAINS THROUGH THE
EVENING AS A POTENT STORM SYSTEM MOVES ACROSS THE REGION. FLASH
FLOODING WILL BE POSSIBLE...WHICH COULD CAUSE EXTREME RUN OFF WITH
MUD AND ASH FLOWS IN AND NEAR ANY BURN SCARS. THERE WILL BE A FEW
STRONGER EMBEDDED THUNDERSTORMS WHICH COULD PRODUCE HAIL UP TO THE
SIZE OF QUARTERS...WIND GUSTS TO AROUND 50 TO 60 MPH...AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING.

COZ067-068-230400-
/O.CON.KPUB.FF.A.0022.000000T0000Z-130923T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
INCLUDING...SOUTH FORK...CREEDE...CUMBRES PASS...WOLF CREEK PASS
609 PM MDT SUN SEP 22 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL COLORADO...INCLUDING THE FOLLOWING 
  AREAS...EASTERN SAN JUAN MOUNTAINS AND UPPER RIO GRANDE 
  VALLEY. 

* UNTIL 10 PM MDT THIS EVENING

* LINES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
  THE AREA THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF
  PRODUCING LOCALLY HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE
  SHOULD ANY OF THESE STRONGER STORMS IMPACT THE WEST FORK OR
  PAPOOSE BURN SCARS.

* EXTREME RUN OFF WITH MUD AND ASH FLOWS IN AND NEAR THE BURN 
  SCARS WILL BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
251 
WGUS65 KPUB 230218
FFAPUB

FLOOD WATCH
NATIONAL WEATHER SERVICE PUEBLO CO
818 PM MDT SUN SEP 22 2013

...FLASH FLOOD WATCH FOR THE EASTERN SAN JUAN MOUNTAINS HAS BEEN
CANCELLED...

.RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE
AREA THROUGH THE NIGHT...THOUGH THE THREAT OF PROLONGED HEAVY
RAINFALL AND FLASH FLOODING HAS ENDED...AS RAINFALL AMOUNTS
OVERNIGHT WILL BE LESS THAN A QUARTER INCH. 

COZ067-068-230330-
/O.CAN.KPUB.FF.A.0022.000000T0000Z-130923T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
INCLUDING...SOUTH FORK...CREEDE...CUMBRES PASS...WOLF CREEK PASS
818 PM MDT SUN SEP 22 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE EASTERN SAN JUAN MOUNTAINS HAS BEEN
CANCELLED. ANY ADDITIONAL RAINFALL OVERNIGHT WILL BE LIGHT...LESS
THAN A QUARTER INCH. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Sep 21, 11:31 AM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 21, 11:31 AM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1131 AM MDT SAT SEP 21 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 347 AM MDT SAT SEP 21 2013

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING WEAK
TO MODERATE WEST TO SOUTHWEST FLOW ALOFT ACROSS THE REGION WITH HIGH
AMPLITUDE RIDGING BUILDING ACROSS THE ROCKIES AS A BROAD UPPER
TROUGH IS DIGGING JUST OFFSHORE OF THE PAC NORTHWEST COAST AT THIS
TIME. WATER VAPOR IMAGERY INDICATING DRY AIR ALOFT UNDERNEATH THE
BUILDING RIDGE WITH CURRENT DEW PTS IN THE MID 20S TO LOWER 30S
ACROSS THE THE HIGHER TERRAIN OF WESTERN AND CENTRAL COLORADO
SUPPORTING THIS AT THIS TIME. SATELLITE IMAGERY INDICATING GENERALLY
CLEAR SKIES ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO SAVE SOME
PATCHY STRATUS ACROSS THE SOUTHERN SANGRE DE CRISTO MTS AND
INCREASING OROGRAPHIC CLOUDS ACROSS THE WESTERN SLOPES OF THE
EASTERN SAN JUAN MTS WITH BREEZY SOUTHWEST WINDS AT THIS TIME.

TODAY AND TONIGHT...SOUTHWEST FLOW ALOFT SLOWLY INCREASES ACROSS THE
STATE TODAY AND BECOMES MORE SOUTHERLY THROUGH TONIGHT AS PAC NW
UPPER TROUGH CONTINUES TO DIG ACROSS WEST COAST THIS AFTERNOON AND
INTO THE WESTERN GREAT BASIN THROUGH TONIGHT.

NO BIG CHANGES TO CURRENT FORECAST FOR TODAY...WITH INCREASING
OROGRAPHICS SUPPORTING SOME LIGHT SHOWERS ACROSS THE EASTERN SAN
JUANS THIS MORNING. MODELS INDICATING A MINOR SHORT WAVE EMBEDDED
WITHIN THE FLOW ALOFT HELPING TO DEVELOP FAIRLY ISOLATED SHOWERS AND
A FEW THUNDERSTORMS ACROSS THE HIGHER TERRAIN THIS AFTERNOON WITH
BEST COVERAGE ALONG AND WEST OF THE CONTDVD. MODEL SOUNDINGS
INDICATING GENERALLY HIGH BASED CONVECTION ACROSS THE HIGHER TERRAIN
WITH GUSTY WINDS AND LIGHTNING THE MAIN THREATS FROM ANY STORMS
WHICH DO DEVELOP. SOUNDINGS ALSO INDICATING WARM AIR ALOFT HELPING
TO CAP CONVECTION ACROSS THE PLAINS. LEE TROUGHING DEVELOPING ACROSS
THE I-25 CORRIDOR AND DEEP MIXING TO LEAD TO BREEZY SOUTH TO
SOUTHWEST WINDS ACROSS THE AREA THIS AFTERNOON...AND WITH WARM AIR
ALOFT SHOULD ABOVE SEASONAL TEMPERATURES WITH HIGHS IN THE MID 70S
TO MID 80S ACROSS THE LOWER ELEVATIONS...WITH 50S TO LOWER 70S
ACROSS THE HIGHER TERRAIN AND MAINLY IN THE 40S AT THE PEAKS.

CONVECTION DIMINISHES EARLY IN THE EVENING WITH THE LATEST MODELS A
TAD DEEPER AND SLOWER WITH THE WEST COAST SYSTEM...AND HAVE TAPERED
BACK POPS ACROSS THE CENTRAL AND SOUTHWEST MTS THROUGH THE
EVENING...WITH POPS THEN SLOWLY INCREASING OVERNIGHT. LEE TROUGHING
KICKS OUT ACROSS THE FAR SE PLAINS OVERNIGHT WITH BREEZY SOUTHERLY
WINDS KEEPING OVERNIGHT LOWS A TAD WARMER THAN THIS MORNING.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 347 AM MDT SAT SEP 21 2013

...VIGOROUS SHORTWAVE FOR THE FIRST DAY OF FALL...

THE FIRST FALL-LIKE STORM SYSTEM OF THE SEASON IS RIGHT ON
SCHEDULE...DUE TO MOVE INTO SOUTHERN COLORADO ON THE FIRST DAY OF
FALL. A FAST MOVING UPPER LEVEL DISTURBANCE NOW VISIBLE IN
SATELLITE PICTURES JUST OFFSHORE OVER THE OREGON AND NORTHERN
CALIFORNIA COASTS...IS SLATED TO TAKE A TRACK SOUTHEAST ACROSS
COLORADO SUNDAY AND SUNDAY NIGHT.  AS THIS SYSTEM MOVES THROUGH
IT WILL BRING A VARIETY OF WEATHER TO SOUTHERN COLORADO...INCLUDING
THUNDERSTORMS...RAIN SHOWERS...HIGH ELEVATION SNOW SHOWERS AND WIND.

PRECIPITATION ASSOCIATED WITH THIS SYSTEM WILL START TO MOVE INTO
THE HIGH COUNTRY ALONG THE CONTINENTAL DIVIDE SUNDAY MORNING...BUT
THE REAL BRUNT OF THE PRECIP WILL REACH THE WESTERN MOUNTAIN AREAS
SUNDAY AFTERNOON...AND THEN REACH THE EASTERN MOUNTAIN AREAS BY
SUNDAY EVENING.  THERE SHOULD EVEN BE A BRIEF PERIOD OF SHOWERS AND
THUNDERSTORMS ACROSS THE I-25 CORRIDOR AND EASTERN PLAINS SUNDAY
EVENING AS THE UPPER TROUGH MOVES THROUGH.

THERE ARE A FEW WEATHER CONCERNS WITH THIS SYSTEM.  FIRST...IS THE
IMPACT OF THE PRECIPITATION ON THE BURN SCARS.  PRECIPITATION
AMOUNTS COULD BE PRETTY GOOD OVER THE WESTERN MOUNTAIN AREAS.  THE
WEST FORK COMPLEX SCARS COULD BE AT RISK OF FLASH FLOODING.  FOR THE
SCARS FARTHER EAST...ALONG AND NEAR THE EASTERN MOUNTAINS...IT
LOOKS LIKE PRECIPITATION AMOUNTS AND DURATION WILL BE LESS...SO
LIKELY NOT AS MUCH OF A THREAT FOR THOSE AREAS.  ALTHOUGH...THE
WRONG STORM OVER THE WRONG LOCATION...COULD CAUSE PROBLEMS.

WHILE SNOW LEVELS DONT LOOK ALL THAT LOW WITH THIS SYSTEM...WET BULB
ZERO VALUES DO DROP LOW ENOUGH FOR SOME SNOW ABOVE 10000 TO 11000
FEET SUNDAY NIGHT. COULD BE SOME WET ACCUMULATIONS ABOVE THOSE
LEVELS BY MONDAY MORNING.

FOR MOST OF THE LOWER ELEVATIONS...PROBABLY NOT A LOT PRECIP WITH
THIS SYSTEM AS IT MOVES THROUGH PRETTY QUICKLY...BUT THERE WILL BE A
PERIOD SUNDAY AFTERNOON AND EVENING AS THE UPPER TROUGH IS MOVING
THROUGH WHERE MOST AREAS WILL HAVE A CHANCE OF SEEING SOME SHOWERS
OR THUNDERSTORMS.

THE OTHER CONCERN WITH THIS SYSTEM WILL BE THE WIND.  FOR THE FIRST
TIME IN WHILE...SURFACE PRESSURE GRADIENTS WILL TIGHTEN UP PRETTY
GOOD ACROSS THE AREA AND THE UPPER LEVEL JET WILL BE MODERATELY
STRONG. SO...WINDS WILL BE KIND OF BRISK ACROSS THE AREA...
ESPECIALLY SUNDAY AFTERNOON AND EVENING.

AFTER THE SUNDAY SYSTEM...ANOTHER SYSTEM COULD IMPACT THE AREA LATER
IN THE WEEK...ON THURSDAY AND FRIDAY.  RIGHT NOW...THE SYSTEM IS
EITHER LOOKING SIMILAR TO OR STRONGER THAN THE SUNDAY SYSTEM.
HOWEVER...IT IS STILL SEVERAL DAYS OFF...SO CONFIDENCE IN MODEL
SOLUTIONS IS LOW AT THIS POINT.  STAY TUNED THROUGH THE WEEK FOR
CONTINUED UPDATES. LW

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1008 AM MDT SAT SEP 21 2013

VFR CONDITIONS EXPECTED TODAY WITH WINDS INCREASING OUT OF THE
SOUTH AROUND 10-15 KTS IN THE AFTERNOON FOR THE TAF SITES. CLOUDS
WILL INCREASE ACROSS THE WESTERN MOUNTAINS OVERNIGHT WITH
SCATTERED SHOWERS SPREADING IN AFTER MIDNIGHT. CIGS WILL LOWER
THROUGH THE MORNING WITH IFR CONDITIONS AND MTN OBSCURATIONS ALONG
THE CONTINENTAL DIVIDE BECOMING WIDESPREAD TOWARDS SUN AFTERNOON. ALL
THREE TAF SITES SHOULD SEE SOUTH WINDS INCREASING DURING THE
MORNING...WITH THUNDERSTORMS AFFECTING THE KALS TAF SITE DURING
THE EARLY TO MID AFTERNOON. AS THE COLD FRONT AND STORM SYSTEM
MOVES ACROSS THE REGION THUNDERSTORMS WILL SPREAD EASTWARD
AFFECTING THE KCOS AND KPUB TAF SITES DURING THE LATE AFTERNOON
AND EARLY EVENING. GUSTY WINDS UP TO 45 KTS WILL BE THE PRIMARY
THREATS FOR THE TAF SITES...BUT SOME OF THE STRONGER STORMS COULD
ALSO CONTAIN SOME SMALL HAIL AND BRIEF HEAVY RAIN. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...LW
AVIATION...KT
Hazardous weather outlook, Sep 21, 11:07 AM MDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1107 AM MDT SAT SEP 21 2013

COZ058>089-093>099-221715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1107 AM MDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
HIGHER TERRAIN THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS
FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC WEATHER SYSTEM WILL MOVE ACROSS SOUTHERN COLORADO SUNDAY
AND SUNDAY NIGHT...SPREADING THUNDERSTORMS...RAIN SHOWERS...HIGH
ELEVATION SNOW SHOWERS AND WIND ACROSS THE REGION.

THE BULK OF THE PRECIPITATION WITH THIS SYSTEM WILL MOVE INTO THE
WESTERN MOUNTAIN AREAS SUNDAY AFTERNOON...AND THEN SPREAD EAST TO
THE EASTERN MOUNTAINS AND PLAINS BY SUNDAY EVENING.

THERE ARE A FEW WEATHER CONCERNS WITH THIS SYSTEM.  FIRST...IS THE
IMPACT OF THE PRECIPITATION ON AREA BURN SCARS. PRECIPITATION AMOUNTS
COULD BE PRETTY HIGH OVER THE WESTERN MOUNTAIN AREAS. THE WEST FORK
COMPLEX SCARS COULD BE AT RISK OF FLASH FLOODING.

FOR THE BURN SCARS FARTHER EAST...ALONG AND NEAR THE EASTERN
MOUNTAINS...LESS PRECIPITATION IS EXPECTED...SO THE THREAT OF
FLASH FLOODING SHOULD BE LESS. HOWEVER...THE WRONG STORM OVER
THE WRONG LOCATION COULD CAUSE PROBLEMS.

SNOW LEVELS WILL LOWER TO ABOUT 10000 OR 11000 FEET WITH THIS
SYSTEM SUNDAY NIGHT. THERE COULD BE SOME WET SNOW ACCUMULATIONS
ABOVE THOSE LEVELS BY MONDAY MORNING.

THIS WEATHER SYSTEM WILL ALSO BRING A PERIOD OF WIND TO MOST OF
SOUTHERN COLORADO...ESPECIALLY SUNDAY AFTERNOON AND EVENING.
SUSTAINED WIND SPEEDS OVER 20 MPH AND GUSTS OVER 40 MPH CAN BE
EXPECTED IN MOST AREAS.

ANOTHER STORM SYSTEM COULD IMPACT THE AREA WITH SIMILAR WEATHER
CONDITIONS BY THURSDAY OR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

31/31

Nearby

Flash Flood Watches in Colorado, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.